default avatar
Welcome to the site! Login or Signup below.
|
||
Logout|My Dashboard

Dear Pharmacist Strange causes for seizure disorders

Print
Font Size:
Default font size
Larger font size

Posted: Friday, November 30, 2012 7:10 am

Dear Pharmacist: My brother suddenly developed seizures at age 28, with no history. I’ve searched your website archives but can’t find columns on this. I’d like to learn why he suddenly got this, since he was so healthy until then. Today, he’s on six medications! — J.P., Sacramento

Answer: I haven’t covered this topic extensively because it’s complex, and I fear that people will not consult their physicians like I tell them to. One wrong move on your part, and you could experience a grand mal. So with my strict warning to ask your doctor about what you learn today, I’ll highlight some strange causes of epilepsy, since I specialize in “strange.” I’ll also archive a more comprehensive version of this article at my website. Now, the short story since I’m allowed 500 words here:   

Low thyroid: The autoimmune form of hypothyroidism is called Hashimoto’s disease, and one rare complication is encephalopathy. Stay with me here because your health (and life) depends on it.

If you don’t know about Hashimoto’s Encephalopathy, you are likely to get diagnosed with a seizure disorder, or a stroke. Medications that treat seizures do nothing for you here, and you could die if you’re misdiagnosed. High doses of prescription steroids work for this strange condition.

Vitamin D deficiency: Seizures may be your first sign. Check serum levels of vitamin D annually and shoot for 70 and 90 ng/ml. The strange part is that the very medications used to treat epilepsy are drug muggers of the active form of vitamin D, called “calcitriol.”  

So yes, your medications might be reducing the threshold for and increasing the risk of seizures over time, in susceptible individuals; blood tests are imperative.

Am I saying discontinue your meds? Heavens no, but if you take an anticonvulsant (phenytoin, carbamazepine, phenobarbital), I suggest some vitamin D3 every morning.

Too much MSG: This food additive used to enhance flavor is also known as “monosodium glutamate” and it goes by many aliases, making it hard to spot on food labels, and even harder to avoid because it’s in practically everything! MSG is termed an “excitotoxin” and may be associated with neuronal degeneration and epilepsy, especially when exposure occurs as a fetus or young child.

Lyme disease: Yes, tick-borne diseases ferociously attack the brain. Been camping lately? Have a pet? The Borrelia bacteria, or a co-infection “Bartonella,” are capable of triggering seizures and inflammation in the brain sparking many emotional/mood changes. Antibacterials or antiparasitics fight off the seizure-producing organisms.

Lithium deficiency: People assume this just causes bipolar disorder, but it may cause seizures without any mood swings! Sometimes a gentle, over-the-counter lithium supplement helps (lithium orotate) and if not, there are strong medications available.

L-Serine deficiency: Serine is an amino acid that makes up your cell wall, especially in the brain. Deficiencies are tied to cerebral palsy, seizures and muscle stiffness or weakness.

This information is not intended to diagnose, treat, cure or prevent any disease. For more information about Suzy Cohen, visit her Website at www.suzycohen.com.

Poll

Loading…

New Classifieds Ads

Twitter